Fevers

Fever is one of the wats the body defends itself. Fever is associated with the production of germ fighting cells and antibodies. Lowering a fever with medications helps children feel more comfortable but does not help the body fight the illness any faster

A fever is a rectal temperature greater than 100.4F (39 C). We recommend rectal temperatures in infants less than axillary (under the armpit) temperatures in children. Digital thermometers are the most accurate devices. We discourage ear and pacifier thermometers.

DO NOT USE GLASS THERMOMETERS!

Rectal temperatures are the most accurate and 1 degree may be added to axillary temperatures. Temperatures are lowest in the morning and peak between 4 and 6 PM. Higher temperatures do not indicate more serious infection. Reduction with a fever reducer does not give any indication of illness severity. The way a child looks and acts are more important than a high temperature. Infants (less than 3 months) with a rectal temperature greater than 100.4 F can be of concern and the office should be contacted.

Some vaccines are associated with fever. Fevers caused by vaccines usually only last one day. Please review the CDC advisories given by the office or contact the office with any fevers associated with vaccine concerns

Fever is not an emergency. Convulsions, breathing problems, severe pain or heavy bleeding can be emergencies, but fever, of itself, is not.

Fever reducers should not be used in infants less than 2 months. Only use one fever reducer. Do not mix or alternate medications, unless specifically directed by your physician. Baby aspirin should not be used until 18 years of age.

Sponge Baths: Use luke ward (tepid) water to help your child feel more comfortable. No alcohol. Sponge baths may be repeated as needed.

Fluids, Fluids, Fluids. Cool fluids help reduce fever as well as ensure good hydration.
Caution: Many cold/combination medications contains fever reducers (including Tylenol cold,Motrin cold, Dimetapp cold and fever, Tylenol flu, Tylenol allergy, Tylenol sinus etc...) Use of these medication in addition to Tylenol or Motrin my cause an accidental overdose; Please read all labels carefully and/or call our office if unsure. WE DO NOT encourage combination medications. No decongestant or cough medication should be used until your child is 6 years old